[Skip to Content]
[Skip to Content Landing]
Article
May 16, 1959

ANTIDOTE FOR PROCHLORPERAZINE INTOXICATION IN CHILDREN

Author Affiliations

14 W. Young St. Somerville, N. J.

JAMA. 1959;170(3):361. doi:10.1001/jama.1959.03010030105029

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:—  Many reports have appeared recently on the toxic manifestations of prochlorperazine (Compazine). It is a valuable tool in the symptomatic relief of vomiting in gastroenteritis and measles and in newborn infants. When it is used in appropriate dosage, based on weight, complications are rare. Few more alarming situations can occur than those which are seen in children with prochlorperazine toxicity. The signs, which have been well described elsewhere, include, briefly, an opisthotonic position, rolling up of the eyes, protrusion of the tongue, inability to speak or thick incoherent speech, and catatonic posturings.In our experience these complications are not related to dosage. We have seen them occur after as little as one rectal dose on each of two successive days and, on the other extreme, after the ingestion of a large number of spansules. We have also noted a lack of toxic manifestations in infants and very

First Page Preview View Large
First page PDF preview
First page PDF preview
×